Alert archive / Nebraska / Winter Storm Watches in 2017

Winter Storm Watch 3, NWS North Platte, NE

February 21, 201718 counties in Nebraska

NWS North Platte, NE issued this winter storm watch at Feb 21, 2017, 12:42 PM MST for 18 counties in Nebraska. It took effect at Feb 22, 2017, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 21, 2017, 12:42 PM MST (19:42 UTC)
In effect from
Feb 22, 2017, 11:00 PM MST
Expired
Feb 22, 2017, 1:14 PM MST
In force
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keya Paha County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3151 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS43 KLBF 211942
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
142 PM CST Tue Feb 21 2017

...Accumulating snow and winter storm conditions are possible
Wednesday night through Friday morning...

.A strong upper level trough of low pressure will track across the
central Rockies on Wednesday. As this emerges onto the plains
Wednesday night, rain will develop across northwestern Nebraska.
As colder air pushes into western and north central Nebraska
overnight Wednesday night into Thursday, rain will change over to
snow from west to east. By Friday morning there is the potential
for 6 to 10 inches of snow across the sandhills and north central
Nebraska. In addition to snow, northerly winds will increase
Thursday night, leading to areas of blowing snow. 

NEZ004-094-221000-
/O.NEW.KLBF.WS.A.0003.170223T0600Z-170225T0000Z/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
142 PM CST Tue Feb 21 2017 /1242 PM MST Tue Feb 21 2017/

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY AFTERNOON...

The National Weather Service in North Platte has issued a Winter
Storm Watch...which is in effect from late Wednesday night
through Friday afternoon. 

* TIMING...Rain will change over to snow overnight Wednesday
  night, continuing into Thursday night. 

* SNOW ACCUMULATIONS...Storm total accumulations of 6 to 10 inches
  are possible with locally higher amounts. 

* WIND...Northeast winds shifting to the north. Wind speeds of 10
  to 20 MPH with gusts up to 25 MPH possible. 

* IMPACTS...Travel will become difficult by Thursday into Thursday
  night due to falling snow and blowing snow. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

NEZ005>010-022>029-035>037-221000-
/O.NEW.KLBF.WS.A.0003.170223T1200Z-170225T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, 
Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, 
Ringgold, and Stapleton
142 PM CST Tue Feb 21 2017 /1242 PM MST Tue Feb 21 2017/

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY AFTERNOON...

The National Weather Service in North Platte has issued a Winter
Storm Watch...which is in effect from Thursday morning through
Friday afternoon. 

* TIMING...Rain will change over to snow Thursday and continue
  into Friday morning.

* SNOW ACCUMULATIONS...Storm total accumulations of 6 to 10 inches
  are possible with locally higher amounts. 

* WIND...Northeast winds shifting to the north. Wind speeds of 10
  to 20 MPH with gusts up to 30 MPH possible.

* IMPACTS...Travel will become difficult by Thursday into Thursday
  night due to falling snow and blowing snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

Buttler
2 follow-up statements
730 
WWUS43 KLBF 220921
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
321 AM CST Wed Feb 22 2017

...Accumulating snow and winter storm conditions are likely
beginning tonight and lasting through Friday afternoon...

.A strong upper level trough of low pressure will track across the
central Rockies today. As this emerges onto the plains tonight, 
rain will initially develop across northwestern Nebraska. As 
colder air pushes into western and north central Nebraska 
overnight tonight into Thursday, rain will change over to snow 
from northwest to southeast. By Friday morning there is the 
potential for 6 to 15 inches of snow across the sandhills and 
north central Nebraska. In addition to snow, northerly winds will 
increase Thursday night, leading to areas of blowing snow. 

NEZ004-094-222330-
/O.CON.KLBF.WS.A.0003.170223T0600Z-170225T0000Z/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
321 AM CST Wed Feb 22 2017 /221 AM MST Wed Feb 22 2017/

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY AFTERNOON...

A Winter Storm Watch remains in effect from late tonight through 
Friday afternoon. 

* TIMING...Rain will change over to snow overnight tonight,
  continuing Thursday and Thursday night. 

* SNOW ACCUMULATIONS...Storm total accumulations of 10 to 15
  inches are possible. 

* WIND...Northeast winds shifting to the north Thursday evening. 
  Wind speeds of 10 to 20 MPH with gusts up to 25 MPH are 
  possible. 

* IMPACTS...Travel will become difficult by Thursday into 
  Thursday night due to falling snow and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

NEZ005>010-022>029-035>037-222330-
/O.CON.KLBF.WS.A.0003.170223T1200Z-170225T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, 
Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, 
Ringgold, and Stapleton
321 AM CST Wed Feb 22 2017 /221 AM MST Wed Feb 22 2017/

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY AFTERNOON...

A Winter Storm Watch remains in effect from Thursday morning 
through Friday afternoon. 

* TIMING...Rain will change over to snow Thursday and continue 
  into Friday morning. 

* SNOW ACCUMULATIONS...Storm total accumulations of 6 to 15
  inches, with the higher amounts expected near and north of
  Highways 2 and 91. 

* WIND...Northeast winds on Thursday turn to the north Thursday
  evening. Wind speeds of 10 to 20 MPH with gusts up to 30 MPH
  possible.

* IMPACTS...Travel will become difficult by Thursday into 
  Thursday night due to falling snow and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

Roberg
794 
WWUS43 KLBF 222014
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
214 PM CST Wed Feb 22 2017

...Winter storm late tonight through Friday afternoon...

NEZ005>010-022>029-035>037-231800-
/O.UPG.KLBF.WS.A.0003.170223T1200Z-170225T0000Z/
/O.NEW.KLBF.WS.W.0003.170223T1200Z-170225T0000Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, 
Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, 
Ringgold, and Stapleton
214 PM CST Wed Feb 22 2017 /114 PM MST Wed Feb 22 2017/

...WINTER STORM WARNING IN EFFECT FROM 6 AM CST /5 AM MST/
THURSDAY TO 6 PM CST /5 PM MST/ FRIDAY...

The National Weather Service in North Platte has issued a Winter
Storm Warning for heavy snow...which is in effect from 6 AM CST 
/5 AM MST/ Thursday to 6 PM CST /5 PM MST/ Friday. The Winter 
Storm Watch is no longer in effect. 

* Timing...Expect snow to develop around 9 AM Thursday and then 
  diminish around 6 PM Friday. 

* The heaviest snowfall rates will occur between noon and midnight
  Thursday, generally north of Highway 2. 

* Total snow accumulations of 8 to 18 inches are expected with
  higher amounts to the north of Highway 2.

* Look for significant reductions in visibility at times with near
  blizzard conditions Thursday night into Friday.

* North winds 15 to 25 mph with higher gusts Thursday and
  increasing through the day on Friday.

* Impacts...Travel will be very difficult to impossible. Ranchers
  should take precautions to protect young livestock.

Precautionary/Preparedness actions...

A winter storm warning for snow means severe winter weather
conditions are expected. If you must travel...keep an extra
flashlight...food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

NEZ004-094-231800-
/O.UPG.KLBF.WS.A.0003.170223T0600Z-170225T0000Z/
/O.NEW.KLBF.WS.W.0003.170223T0600Z-170225T0000Z/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
214 PM CST Wed Feb 22 2017 /114 PM MST Wed Feb 22 2017/

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 6 PM CST /5 PM MST/ FRIDAY...

The National Weather Service in North Platte has issued a Winter
Storm Warning for heavy snow...which is in effect from midnight 
CST /11 PM MST/ tonight to 6 PM CST /5 PM MST/ Friday. The Winter 
Storm Watch is no longer in effect. 

* Timing...Expect snow to develop through the early morning hours
  on Thursday and then slowly diminish through the day on Friday.

* The heaviest snowfall rates will occur between between noon and
  midnight Thursday.

* Total snow accumulations of 12 to 18 inches are expected.

* North winds 15 to 25 mph with higher gusts Thursday and
  increasing through the day on Friday.

* Look for significant reductions in visibility, with blowing and
  drifting snow.

* Impacts....Travel will be very difficult to impossible. Ranchers
  should take precautions to protect young livestock.

Precautionary/Preparedness actions...

A winter storm warning for snow means severe winter weather
conditions are expected. If you must travel...keep an extra
flashlight...food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

NEZ038-056>059-231800-
/O.NEW.KLBF.WW.Y.0006.170223T1800Z-170225T0000Z/
Custer-Deuel-Keith-Perkins-Lincoln-
Including the cities of Broken Bow, Chappell, Big Springs, 
Ogallala, Paxton, Grant, and North Platte
214 PM CST Wed Feb 22 2017 /114 PM MST Wed Feb 22 2017/

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON CST /11 AM MST/
THURSDAY TO 6 PM CST /5 PM MST/ FRIDAY...

The National Weather Service in North Platte has issued a Winter
Weather Advisory for snow...which is in effect from noon CST /11 
AM MST/ Thursday to 6 PM CST /5 PM MST/ Friday.

* Timing...Expect snow to develop around noon Thursday and then 
  diminish around 6 PM Friday. 

* The heaviest snowfall rates will occur between 6 PM Thursday 
  and midnight Friday. 

* Total snow accumulations of 2 to 5 inches with locally heavier 
  amounts possible. 

* North winds 15 to 25 mph with higher gusts Thursday and 
  increasing through the day on Friday. 

* Look for significant reductions in visibility, with blowing and
  drifting snow at times.

* Impacts...Plan on difficult driving conditions. Ranchers
  should take precautions to protect young livestock.

Precautionary/Preparedness actions...

A winter weather advisory for snow means periods of snow will
cause primarily travel difficulties. be prepared for snow covered
roads and limited visibilities...and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

Power/Taylor

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm watch went out at Feb 21, 10:23 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 21, 10:23 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1123 AM CST Tue Feb 21 2017

.SYNOPSIS...
Issued at 419 AM CST Tue Feb 21 2017

At 09z...Surface low pressure extended south from Montana and the
western Dakotas into the front range of Wyoming and Colorado.
Temperatures 26 at North Platte and 30 at Broken Bow where winds
were nearly calm, to 45 at Valentine, with a southwest wind at 15
mph. Skies remained mostly clear throughout western Nebraska.

&&

.SHORT TERM...(Today and tonight)
Issued at 419 AM CST Tue Feb 21 2017

Today...Anomalously warm 850mb temperatures from 14C-17C will mix
down to the surface. Highs from 73 to 77 degrees, with the warmer
readings across southwest and central Nebraska. West winds will
increase by late morning and afternoon to 20 to 30 mph north and 15
to 25 mph south. Skies will remain mostly sunny. Record highs may be
tied or broken. The forecast high of 77 at Broken Bow may break the
record of 73 degrees set in 1982. The forecast highs of 77 at
Imperial may break the record of 74 set in 1982. The forecast high
of 76 at North Platte may break the record of 75 set in 1995 and
2000. The forecast high of 74 may come near the record high of 76
set in 1995.

Tonight...Another mild night expected. Winds to remain from the
southwest to west at 5 to 10 mph. Lows mainly from the upper 30s to
lower 40s, except mid 30s parts of the eastern panhandle.

.LONG TERM...(Wednesday through Monday)
Issued at 419 AM CST Tue Feb 21 2017

Wednesday through Friday...Main concerns for this forecast period
are the temperatures and precipitation. A cold front will push
through the forecast area on Wednesday dropping temperatures during
the day. Highs will range from the mid 50s across the northern
Sandhills to the upper 60s and maybe even 70 degrees across our
southeastern forecast area. For Thursday...looking at a cross
section from Kearney to Gordon...there will be good frontogenetic
lift in combination of an abundant amount of Omega extending across
the Sandhills which will help with lift. Temperatures play a major
role on Thursday as changeover to snow will be a major factor in the
amount of snow that will fall. Decided to lower temperatures a
couple degrees...which in turn led to higher snowfall amounts of 6
to 8 inches across the northern forecast area. That being said if
temperatures warm up just a few degrees warmer than
forecast...snowfall amounts will be less. Winds will also be gusty
with the passing system as wind gust of up to 30 mph are possible.

Friday night through Monday...By Friday night snow will have moved
east and out of the forecast area. Temperatures will be in the
single digits to teens for lows on Friday night as new snow pack
should keep temperatures cool. Temperatures will remain cool through
the weekend with highs only in 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1123 AM CST Tue Feb 21 2017

VFR conditions will continue through Wednesday afternoon across
all western Nebraska terminals. However, wind will be an issue
this afternoon, especially across northern Nebraska where west
winds will gust to near 30 kts. Winds lighten overnight and
transition to northwest.

&&

.FIRE WEATHER...
Issued at 419 AM CST Tue Feb 21 2017

Critical fire weather conditions will exist this afternoon across
fire zone 209 in Central Nebraska. Breezy west winds 15 to 25 mph
will develop by late morning into the afternoon as temperatures warm
to 74 to 77 degrees. Minimum relative humidity will fall to the 16
to 22 percent range. Therefore a red flag warning is in effect from
18z-00z for zone 209. The remaining fire zones will exhibit elevated
fire weather conditions this afternoon due to wind and minimum RH
values from 15 to 20 percent many areas.

Slightly higher RH values and lighter winds on Wednesday will lessen
fire weather concerns.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for NEZ209.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Gomez
AVIATION...Snively
FIRE WEATHER...Roberg
Hazardous weather outlook, Feb 21, 9:39 AM MST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 AM CST Tue Feb 21 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-221645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 AM CST Tue Feb 21 2017 /939 AM MST Tue Feb 21 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Extreme to critical fire danger is likely this afternoon across
all of western and north central Nebraska. Minimum relative
humidity will fall off to 15 to 20 percent while westerly winds of
10 to 20 MPH are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A winter storm system will affect the region Late Wednesday
night, continuing on Thursday into Friday morning. Rain will
quickly change over to snow Wednesday night in northwestern
Nebraska. Snow will then spread east on Thursday, impacting the
sandhills and north central Nebraska. At this time the greatest
threat for accumulating snow is north of Interstate 80 with the
heaviest snow possible along and north of highway 92 from Oshkosh
to Broken Bow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:09 AM MSTRed Flag WarningLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 18 more15 hr

Nearby

Winter Storm Watches in Nebraska, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.